Alert archive / Missouri / Special Weather Statements in 2012

Special Weather Statement, NWS Kansas City, MO

May 6, 2012Gentry County, Missouri

NWS Kansas City, MO issued this special weather statement at May 6, 2012, 6:45 PM CDT for Gentry County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2012, 6:45 PM CDT (23:45 UTC)
Expired
May 6, 2012, 7:30 PM CDT
In force
45 min
Issued by
NWS Kansas City, MO

County Gentry County, MO

The radar

The Pleasant Hill radar (KEAX), 160 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 6:50 PM CDTHAIL 0.75Albany, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1880 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WWUS83 KEAX 062345
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 PM CDT SUN MAY 6 2012

MOZ004-005-070030-
GENTRY MO-HARRISON MO-
645 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON AND EASTERN
GENTRY COUNTIES UNTIL 730 PM CDT...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALBANY...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALBANY...BETHANY...NEW HAMPTON AND MARTINSVILLE.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 83 AND 97.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4034 9396 4013 9404 4013 9408 4019 9443
      4035 9437
TIME...MOT...LOC 2345Z 277DEG 15KT 4026 9434

$$

SM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at May 6, 4:41 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 6, 4:41 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
441 PM CDT SUN MAY 6 2012

.DISCUSSION...

Short Term (Tonight - Tuesday)...

All the significant weather will be confined to tonight with some
spill-over of residual showers into Monday morning. Morning/early
afternoon convection which formed along an dissipating outflow
boundary has either dissipated or moved into east central MO leaving
behind an airmass that is quickly recovering and destabilizing. The
synoptic cold front has become better defined and extends from just
east of DMX through around STJ to a low north of Enid, OK. Most
convective and short range models rapidly develop convection along
this boundary this afternoon/very early evening and track it through
the CWA. While the airmass is highly unstable as evidenced by
MUCAPEs in the 3000-4000 J/kg range, 0-6km bulk shear of less than
20kts will provide meager support for rotating updrafts. This is
more of an early summer airmass which is conducive to pulse like
storms initially. Primary severe threats will be potential for very
large hail, damaging downburst winds, very heavy rainfall and a
bunch of lightning. If the multicell clusters can merge into larger
systems then a cold pool could take over and result in short bowing
line segments producing straight-line wind damage. Any tornadic
threat will likely be short-loved and tied to colliding boundaries.

Scattered post-frontal convection is likely as the highly unstable
and very moist airmass advects over the shallow surface boundary
resulting in elevated convection. Some question as to how long into
Monday morning the isentropic ascent will support precipitation. 12Z
NAM suggests light rain/drizzle could last through mid morning north
of the MO River. However, all other models are faster.

Much cooler/drier air will filter into the CWA on Monday and for
most of next week with near seasonal temperatures. Models have been
very consistent with this message for several days and see no reason
to deviate.

MJ

Wednesday - Saturday:

Surface high pressure will prevail across the entire region into
Thursday when it moves east of the forecast area and shifts winds
back to the south. Through Thursday, this high pressure should
preclude any precipitation chances. This will also keep temperatures
in check with highs generally around seasonal normals, in the low to
mid 70s with lows in the middle to upper 40s Thursday morning and
low to mid 50s for Friday morning. With winds becoming southerly by
the end of week, temperatures will start to moderate and highs
Friday will return to the mid to upper 70s. By Friday night, an
upper wave will track across the Northern Plains and Upper Midwest
sending another front southward into the area. This will bring our
next decent shot of precipitation to the forecast area starting
Friday night and continuing into at least Saturday. There is some
discrepancy regarding coverage by the end of the weekend so have
limited POPs to the low chance range. The increased cloud cover,
precipitation chances and frontal passage should keep temperatures
close to normal again for Saturday.

CDB

&&

.AVIATION...

For the 18Z TAFs...earlier outflow boundary and ongoing scattered
convection ahead of the primary cold front has complicated the
forecast. This pre-frontal convection has moved out of all 3
terminals with the airmass temporarily stabilized. Still expect to
see a much larger area of showers and thunderstorms form northwest
of the terminals along the true synoptic cold front later this
afternoon and then advance southeast. Confidence on timing is below
average due to the earlier storms and a likely delay in the new
convection forming along the cold front. Will broadbrush with
prevailing thunder in the terminals until around midnight even
though I do not expect thunder to be ongoing for the entire time
from 21z-06z. Will transition out of thunder after midnight but
maintain showers till after sunrise.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, May 6, 1:50 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
150 PM CDT SUN MAY 6 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
150 PM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ASSOCIATED WITH AN EARLIER OUTFLOW BOUNDARY
HAVE TEMPORARILY STABILIZED THE AIRMASS OVER WEST CENTRAL MISSOURI.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER THE
EASTERN PORTION OF THE REGION. ADDITIONAL THUNDERSTORMS ARE EXPECTED
TO FORM ALONG THE TRUE COLD FRONT OVER NORTHWEST MISSOURI DURING THE
LATE AFTERNOON AND FORM A LINE THAT WILL TRACK SOUTHEAST AND AFFECT
MOST OF THE FORECAST AREA DURING THE LATE AFTERNOON AND EVENING
HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE
THREATS. WHILE THE TORNADIC THREAT WILL BE MINIMAL IT CANNOT BE RULED
OUT ENTIRELY AS ANY COLLIDING BOUNDARIES COULD RESULT IN A BRIEF
TORNADO. ADDITIONALLY...VERY HEAVY RAINS AND FREQUENT LIGHTNING WILL
ACCOMPANY THE STRONGER STORMS AND COULD LEAD TO FLASH FLOODING IN
THOSE AREA FROM KANSAS CITY TO NEAR CHILLICOTHE WHICH RECEIVED HEAVY
RAINFALL EARLIER TODAY.

WHILE THE SEVERE THREAT SHOULD DIMINISH IF NOT END ENTIRELY BY LATE
EVENING SCATTERED THUNDERSTORMS WILL CONTINUE WELL INTO THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL LIKELY STILL BE LINGERING ACROSS PARTS
OF WEST CENTRAL TO NORTHEASTERN MISSOURI MONDAY MORNING BEFORE
EXITING SOUTHEAST OF THE OUTLOOK AREA BY EARLY MONDAY AFTERNOON. THE
THREAT FOR SEVERE THUNDERSTORMS FROM THIS LINGERING ACTIVITY IS LOW.

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY
NIGHT AS A WEAK COLD FRONT APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE ENTIRE OUTLOOK AREA
THIS AFTERNOON AND EVENING.

MJ

In the hours before

Local storm report, May 6, 6:17 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
617 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             PLEASANT HILL           38.79N 94.27W
05/06/2012  M0.75 INCH       CASS               MO   OFFICIAL NWS OBS

&&

GAMIS
Local storm report, May 6, 6:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TORNADO          2 SSW OLATHE            38.86N 94.83W
05/06/2012                   JOHNSON            KS   NWS EMPLOYEE

            TORNADO REPORTED NEAR INTERSTATE 35 AND HIGHWAY 169.

&&

GAMIS
Local storm report, May 6, 6:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
627 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             3 W PLEASANT HILL       38.80N 94.32W
05/06/2012  E0.75 INCH       CASS               MO   TRAINED SPOTTER

&&

ADOLPHSON
Local storm report, May 6, 6:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
635 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      PLEASANT HILL           38.80N 94.27W
05/06/2012                   CASS               MO   EMERGENCY MNGR

            ALL STREETS IMPASSABLE IN DOWNTOWN PLEASANT HILL

&&

ADOLPHSON
Local storm report, May 6, 6:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             OLATHE                  38.89N 94.81W
05/06/2012  M1.00 INCH       JOHNSON            KS   TRAINED SPOTTER

            REPORTED AT SANTA FE AND MERLIN.

&&

GAMIS
Special weather statement, May 6, 6:45 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 PM CDT SUN MAY 6 2012

MOZ004-005-070030-
GENTRY MO-HARRISON MO-
645 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON AND EASTERN
GENTRY COUNTIES UNTIL 730 PM CDT...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALBANY...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALBANY...BETHANY...NEW HAMPTON AND MARTINSVILLE.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 83 AND 97.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4034 9396 4013 9404 4013 9408 4019 9443
      4035 9437
TIME...MOT...LOC 2345Z 277DEG 15KT 4026 9434

SM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:34 AM CDTSpecial Weather StatementEAXHarrison26 min
May 6, 9:35 AM CDTSpecial Weather StatementEAXRay40 min
May 6, 9:38 AM CDTSpecial Weather StatementEAXClay37 min
May 6, 10:41 AM CDTSpecial Weather StatementEAXJackson34 min
May 6, 11:02 AM CDTAreal Flood AdvisoryEAXJackson5 hr
May 6, 12:12 PM CDTSpecial Weather StatementEAXJackson33 min
May 6, 12:14 PM CDTSpecial Weather StatementEAXClinton31 min
May 6, 12:28 PM CDTSevere Thunderstorm WarningEAXClinton, DeKalb32 min
May 6, 12:59 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb31 min
May 6, 1:24 PM CDTSpecial Weather StatementEAXChariton51 min
May 6, 1:47 PM CDTSevere Thunderstorm WarningEAXChariton, Randolph28 min
May 6, 1:57 PM CDTSevere Thunderstorm WarningEAXHoward, Saline33 min
May 6, 2:15 PM CDTSevere Thunderstorm WarningEAXRandolph30 min
May 6, 4:31 PM CDTSevere Thunderstorm WarningEAXCass29 min
May 6, 4:46 PM CDTSpecial Weather StatementEAXCaldwell, Clinton44 min
May 6, 4:47 PM CDTSevere Thunderstorm WarningEAXJackson28 min
May 6, 5:01 PM CDTSevere Thunderstorm WarningEAXCass29 min
May 6, 5:16 PM CDTTornado WarningEAXCass29 min
May 6, 5:30 PM CDTSpecial Weather StatementEAXDaviess45 min
May 6, 5:34 PM CDTSpecial Weather StatementEAXCass26 min
May 6, 5:39 PM CDTSevere Thunderstorm WarningEAXCass36 min
May 6, 5:51 PM CDTSevere Thunderstorm WarningEAXCass, Jackson24 min
May 6, 6:02 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson28 min
May 6, 6:15 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson30 min
May 6, 6:18 PM CDTFlash Flood WarningEAXCass, Jackson5 hr
May 6, 6:30 PM CDTSevere Thunderstorm WarningEAXCass30 min
May 6, 6:47 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette28 min
May 6, 6:58 PM CDTSevere Thunderstorm WarningEAXJohnson32 min
May 6, 4:25 PM CDTSpecial Weather StatementEAXJohnson35 min
May 6, 4:30 PM CDTSevere Thunderstorm WarningEAXJohnson30 min
May 6, 5:59 PM CDTSpecial Weather StatementEAXJohnson46 min
May 6, 6:05 PM CDTSevere Thunderstorm WarningEAXJohnson25 min
May 6, 6:10 PM CDTTornado WarningEAXJohnson35 min
May 6, 6:42 PM CDTSevere Thunderstorm WarningEAXJohnson19 min
May 6, 6:48 PM CDTAreal Flood AdvisoryEAXJohnson, Leavenworth, Wyandotte2 hr
May 6, 6:53 PM CDTSevere Thunderstorm WarningEAXJohnson37 min

Nearby

Special Weather Statements in Missouri, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.